Minnesota, 2021

Heavy Snow in Minnesota, December 15 to 16, 2021

December 15 to 16, 2021 · NWS FGF · 12 events in 12 counties and zones

Moderate to heavy snow fell across portions of northwestern Minnesota, with upwards of 6 inches being reported.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Moderate to heavy snow fell across portions of northwestern Minnesota, with upwards of 6 inches being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 3:15 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 15, 3:15 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
315 PM CST Wed Dec 15 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM CST Wed Dec 15 2021

What kind of winter impacts we will get tonight and tomorrow
morning are the main headaches for the period.

The inverted trough axis is finally starting to push into western
MN, shifting winds to the northwest across eastern ND and the Red
River Valley. This has allowed for some improvement in the dense
fog across much of the area, although many spots are still under 1
mile in visibility. The main upper low is wrapped up nicely over
south central Nebraska, and will quickly progress northeastward
this evening and overnight. The system remains very dynamic and
there is still a fair amount of uncertainty for an event only a
few hours away. There does seem to be more of a trend towards a
more northerly track to the southern branch low in the more recent
CAMs and global model runs. A more northern branch shortwave
approaching through the northern Rockies will move into ND
overnight and there will be some interaction with the southern
branch system as cold air moves in from the northwest.

Temps across portions of southeastern ND into western MN remain
very mild for this time of year, with readings above freezing.
Rain has been approaching through SD and southern MN, and should
be crossing the SD border into our area around 00Z. At this point,
it seems there will be some decent liquid rain moving along with
a narrow band of freezing/rain behind it this evening. The heavier
QPF has shifted back to the west a bit over our west central and
northwest MN counties. Still some uncertainty with exact precip
type, but with cold air being pulled down into the region on the
backside of the system, even liquid rain will freeze fairly
quickly and create impacts. After the rain and mixed precipitation
turns over to snow, there is some indication of heavy snow with
some ensembles showing 1 to 2 inch rates. Snow totals are still a
bit uncertain, but could be in the 4-6 inch range in some spots
across west central to northwest MN. This along with the mixed
precip beforehand and blowing snow after, will create hazardous
travel impacts. While winds will not be as strong as further
south, there will be gusts to 45 to 50 mph at times tonight.
Blowing snow will become an issue where the snow is falling, with
some near blizzard conditions not out of the question.

Further west, there will be some light snow moving in from the
northern shortwave across eastern ND and far northwest MN. While
amounts from this wave are expected to be fairly light, there will
be some snow amounts ranging from half an inch to 2 inches.
However, again with the winds the falling snow will also be
blowing, so continued winter weather advisory.

The snow will taper off from west to east Thursday morning into
afternoon. Winds will also quickly go down as high pressure builds
into the region. Temps will plummet from a high just after
midnight to the single digits Thursday afternoon and below zero at
many areas by Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 315 PM CST Wed Dec 15 2021

Weak surface ridge slides east and return flow will moderate
temperatures slightly ahead of the next wave. As the next system
pushes through for Friday night, there will be a chance for light
precipitation. Colder air will filter down in its wake, with low
temperatures by Sunday morning around the 10 below zero mark under
Canadian high pressure.

By Monday, surface high pressure pushes east toward the Great Lakes,
and the upper level ridge rebounds allowing high temperatures to
reach into the 20s.

The pattern becomes more progressive as the ridge flattens out.  A
series of upper level disturbances will cross the area bringing more
chances for measurable precipitation. Otherwise, tranquil weather
and seasonal temperatures will be in place to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1147 AM CST Wed Dec 15 2021

LIFR and IFR conditions will continue at all TAF sites until the
cold front pushes through our area later today. Expect winds to
increase tonight, with gusts up to 50MPH possible and sustained
winds of 20-25MPH. SN tonight as well, with the possibility of
-BLSN as winds pick up overnight. Things should calm down tomorrow
 morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 8 AM CST Thursday for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Winter Weather Advisory until 8 AM CST Thursday for MNZ001>004-
     007-029.

     Winter Storm Warning from 8 PM this evening to 10 AM CST
     Thursday for MNZ006-009-016-017-022>024-027-028-030>032-040.

     Dense Fog Advisory until 6 PM CST this evening for MNZ006-009-
     016-017-023-024-028-031-032.

     Winter Weather Advisory from 8 PM this evening to 10 AM CST
     Thursday for MNZ005-008-013>015.

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...AK
Hazardous weather outlook, Dec 15, 7:00 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
700 AM CST Wed Dec 15 2021

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-161300-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
700 AM CST Wed Dec 15 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy fog today, locally dense.

North to northwest winds gusting to 50 mph will combine with
falling snow to bring winter impacts to the area this evening and
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161300-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
700 AM CST Wed Dec 15 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Fog, locally dense, will occur today. Tonight will see rain and
snow move in changing to all snow overnight ending Thursday
morning. Gusty winds to 45 to 50 mph will create reduced
visibilities at times overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

dtr

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, North Beltrami

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, South Beltrami

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, North Clearwater

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, South Clearwater

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, Mahnomen

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, West Becker

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, West Otter Tail

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, East Becker

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, East Otter Tail

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, Hubbard

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, Wadena

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, Grant

When
December 15, 3:33 PM CST to December 16, 10:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Most locations received a mix of from 0.10 to 0.20 inches of sleet or freezing rain, from 3 to 5 inches of snow, and winds sustained at 25 to 35 mph with gusts of 40 to 50 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000416, 1000417, 1000418, 1000419, 1000421, 1000422, 1000423, 1000424, 1000425, 1000426, 1000427, 1000428.